Kansas, 2019

Hail and Damaging Wind in Kansas, June 15 to 18, 2019

June 15 to 18, 2019 · NWS TOP · 2 events in 2 counties and zones

Isolated reports of severe weather occurred from June 15th through June 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Isolated reports of severe weather occurred from June 15th through June 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 15, 5:59 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 15, 5:59 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
659 PM CDT Sat Jun 15 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 215 PM CDT Sat Jun 15 2019

Focus on storm chances tonight across the area.

A cold front was located across northern KS this afternoon with
isolated to widely sct tsra developing near and behind the front.
Water vapor showed a wave across the Dakotas with another wave
across NM.

For this evening into tonight...expect widely scattered t-storms
to continue to occur in proximity to the front. MLCAPE of
1500-2500 j/kg along with effective shear of 25-35 kts may support
some storm organization for a time with wind/hail the main
hazards through late evening. Better coverage of storms may
actually occur near the OK/KS state line after 00z tonight as the
upper wave interacts with a better low level set up closer to
850mb LLJ and associated thetae advection. There is some
indication that additional storms may develop near the 850mb
boundary after sunset so will keep the higher chances for storms
across areas south of I-70 after midnight. The 850mb wind forecast
shows winds veering quickly after 06z so wouldn't expect support
for elevated storms to persist too long before shifting east which
should help mitigate flooding concerns across our southeast
counties.

It appears that Sunday may be predominately dry with the only
focus for convection expected to be a weak boundary that may
linger across parts of the area so will keep small chances mainly
south of I-70 for Sunday but again it would appear coverage should
be isolated/widely scattered at best.

.LONG TERM...(Sunday night through Saturday)
Issued at 215 PM CDT Sat Jun 15 2019

The better set up for widespread convection on Sunday appears to
be shifting southeast of our area and in fact may end up being
southeast of KS. For now will keep the low chance POPS for Sunday
night across our southeast but may end up being dry if trends
persist. By Monday...the upper low now across NM will gradually
pass to our southeast with shortwave ridging expected across the
eastern half of the state which should act to keep any airmass
t-storms isolated/widely scattered at worst. Both GFS and ECMWF
show a wave moving across the region with better chances for
organized storms on Tuesday or Tues night. The overall pattern
will then evolve from a zonal or NW flow regime to one
characterized by a deepening upper trough across the West with a
Ridge to our east and KS in between. This could lead to another
stormy stretch by the end of next week into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 657 PM CDT Sat Jun 15 2019

Isolated to scattered thunderstorms may develop at or around the
KTOP and KFOE terminals and may last through 4Z before shifting
south of the terminals. Otherwise, expect VFR conditions.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Gargan
Hazardous weather outlook, Jun 15, 2:01 PM CST, 7 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
301 PM CDT Sat Jun 15 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-162015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
301 PM CDT Sat Jun 15 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered strong to severe storms will be possible late this
afternoon into tonight. The primary hazards will be large hail,
damaging winds, and locally heavy rainfall.

Flooding will continue into late next week on the Big Blue River
and its tributaries upstream of Tuttle Creek Lake. Flooding will
also continue along the Delaware River upstream of Perry Lake.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across parts of the area after 6
pm.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 15, 8:03 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
903 PM CDT Sat Jun 15 2019

KSZ039-040-055-160230-
Shawnee-Douglas-Osage-
903 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...DOUGLAS
AND NORTHEASTERN OSAGE COUNTIES UNTIL 930 PM CDT...

At 902 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Tonganoxie to near Richland.
Movement was east-southeast at 15 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Lawrence, Eudora, Richland, Overbrook, Clinton, Lone Star, Pleasant
Grove, Clinton Lake, Vinland and Globe.

This includes Kansas Turnpike between mile markers 195 and 205.

LAT...LON 3874 9543 3873 9550 3889 9574 3905 9524
      3904 9519 3896 9518 3896 9517 3898 9516
      3897 9513 3897 9511 3895 9509 3896 9508
      3898 9508 3899 9506 3886 9506
TIME...MOT...LOC 0202Z 288DEG 14KT 3905 9508 3888 9559

Gargan
Special weather statement, Jun 15, 8:30 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
930 PM CDT Sat Jun 15 2019

KSZ040-055-160300-
Douglas-Osage-
930 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS AND
NORTHEASTERN OSAGE COUNTIES UNTIL 1000 PM CDT...

At 928 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clinton to Carbondale. Movement was
southeast at 10 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Carbondale, Overbrook, Scranton, Clinton, Lone Star, Clinton Lake and
Globe.

LAT...LON 3868 9573 3882 9578 3887 9560 3887 9550
      3890 9550 3893 9539 3881 9521
TIME...MOT...LOC 0228Z 337DEG 9KT 3891 9534 3881 9569

Gargan

The radar

The Topeka radar (KTWX), 69 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
June 15, 9:35 PM CST to 9:36 PM CST
Where
Osage County, 2.16 mi E of Pomona Res
Measured
1 in hail
Reported by
Public
Coordinates
38.670, -95.560

Report was received via WIBW 13 weather social media.

Thunderstorm Wind, Dickinson

When
June 18, 1:25 PM CST to 1:26 PM CST
Where
Dickinson County, 3.22 mi E of Detroit
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.930, -97.060

Estimated wind gust of 60-70 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840134, 840135.